Missouri, 2004

Flood in Missouri, June 18, 2004

June 18, 2004 · NWS EAX · 1 event in 1 county or zone

15 feet above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The Big Creek near Blairstown crested at 21.15 feet, or 1.15 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 18, 3:00 AM CST, 10 hours earlier.

Area forecast discussion, Jun 18, 3:00 AM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT FRI JUN 18 2004

.DISCUSSION...

MCS COVERING EASTERN KS GETS ATTENTION FIRST AS IT MOVES EAST.
FEATURE IS ABOUT 6 HOURS FASTER THAN ANY OF THE PROGS. THE MCV
GENERATED BY THE MCS IS OVER SOUTH CENTRAL KS. 06Z META WEAKENS THIS
FEATURE AS IT MOVES THROUGH WEST CENTRAL MO THIS MORNING. LATEST
SATELLITE IMAGERY SHOWS SOME WARMING OF CLOUD TOPS SO THIS WEAKENING
OF THE SYSTEM MAY BE BEGINNING. OF ADDED IMPORTANCE IS ADDITIONAL
CONVECTION WHICH HAS FORMED IN THE WAKE OF THE MCS OVER SOUTHWEST
KS. 06Z META PICKED UP ON THIS SIGNAL AND HAS GENERATED A SECOND MCV
WHICH IS FORECAST TO MOVE INTO EASTERN KS BY 18Z. THIS WOULD PROLONG
THE RAIN CHANCES WELL INTO THE AFTERNOON HOURS ACROSS WESTERN MO
WHERE I HAD INITIALLY STOPPED THE RAIN AS I HAD ANTICIPATED GOOD
SINKING MOTION BEHIND THE EASTERN KS MCS. MAY NEED TO UPDATE THE
GRIDS/FORECAST IN 2 OR 3 HOURS IF THE SOUTHWEST KS CONVECTION
MAINTAINS ITSELF. HEAVY RAIN THREAT IS MAINLY OVER THE SOUTHERN
PORTION OF THE FLOOD WATCH. HAVE OPTED TO NOT EXTEND FLOOD WATCH
EAST OF CURRENT WATCH AND SOUTH OF THE MO RIVER AS EXPECT CONVECTION
TO WEAKENED AS IT MOVES INTO CENTRAL MO. TEMPERATURES WILL BE
GREATLY IMPACTED BY RAIN COOLED AIR. ETA MOS NUMBERS LOOK BEST.

WILL DRY OUT TONIGHT AS SURFACE HIGH OVER THE NORTHERN PLAINS BUILDS
SOUTHEAST AND FORCES COOLER...DRIER AND MORE STABLE AIR INTO THE
FORECAST AREA. CURRENT FORECAST LOWS MAY BE A BIT TOO COOL IF LOW
CLOUDS HANG AROUND ALL NIGHT. TUESDAY LOOKS DRY AS SURFACE HIGH
BECOMES DOMINANT INFLUENCE.

WILL ADD LOW CHANCE POPS FOR NORTHWEST MO FOR LATE SATURDAY NIGHT
DUE TO WARM AIR ADVECTION ON BACK SIDE OF RETREATING SURFACE HIGH.
IN ADDITION...MID/UPPER FLOW VEERS TO THE WEST NORTHWEST AND HEIGHTS
TIGHTEN. WEATHER PATTERN WILL REMAIN ACTIVE FROM SUNDAY INTO EARLY
NEXT WEEK AS EMBEDDED IMPULSES MOVE OUT OF THE CENTRAL AND NORTHERN
HIGH PLAINS AND INTO THE MID MISSISSIPPI VALLEY. TIMING WILL BE
DIFFICULT SO HAVE MAINTAINED BROADBRUSH APPROACH TO WEATHER AND LOW
CHANCE POPS.

MJ

&&

.PREVIOUS DISCUSSION...

302 PM THU...
EARLY AFTERNOON SURFACE ANALYSIS PLACES THE SURFACE FRONT SOUTH OF
THE FORECAST AREA ACROSS SOUTHERN KANSAS AND SOUTH/EAST CENTRAL
MISSOURI. DUE TO THE PROXIMITY OF THE FRONT (WELL TO THE SOUTH) HAVE
REDUCED POPS TO THE SLIGHT CHANCE CATEGORY FOR THE ENTIRE FORECAST
AREA THIS AFTERNOON AND EVENING. ATTENTION THEN SHIFTS TO
TONIGHT...AND THE POTENTIAL FOR THE ARRIVAL OF AN ORGANIZED
CONVECTIVE COMPLEX FROM THE HIGH/CENTRAL PLAINS. EXPECT THE COMPLEX
TO ARRIVE IN EASTERN KANSAS AND WESTERN MISSOURI BETWEEN 09 AND 12Z
FRIDAY...BUT AM SOMEWHAT UNCERTAIN OF THE EXACT TRACK IT WILL TAKE.
LOOKS LIKE A GOOD SET-UP FOR HEAVY RAINFALL...WITH AMPLE MOISTURE
AND FAVORABLE JET DYNAMICS IN PLACE...BUT IT WILL BE HARD TO
DETERMINE COVERAGE DETAILS. THE WESTERN HALF OF THE FORECAST AREA
LOOKS TO BE AT THE HIGHEST RISK FOR HEAVY RAINFALL...AND 3-HOUR
FLASH FLOOD GUIDANCE VALUES ARE JUST OVER AN INCH. HEAVIEST RAINFALL
ALSO APPEARS AS IF IT WILL BE OCCURRING DURING THE MORNING COMMUTE.
THEREFORE...WILL LIKELY ISSUE A FLOOD WATCH FOR ROUGHLY THE WESTERN
HALF OF THE CWA. WILL NEED TO MONITOR MODEL TRENDS...AS THE MM5
BRINGS THE BULK OF THE CONVECTION ACROSS NEBRASKA...AND THE GFS ALSO
TAKES A MORE NORTHERLY TRACK COMPARED TO THE ETA (WITH CORFIDI
VECTORS MORE NORTHEASTERLY). HAVE ALSO LOWERED TEMPERATURES ON
FRIDAY...AS CONVECTIVE DEBRIS AND LIGHT WIND FLOW WILL LIMIT
WARMING. SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION ON
SATURDAY...BRINGING DRY AND COOLER CONDITIONS.

SCHMIT

AFTER A REPRIEVE FROM STORMY CONDITIONS THIS WEEKEND, AN UNSETTLED
PATTERN WILL LIKELY RETURN AGAIN EARLY NEXT WEEK. THE OVERALL
LONGWAVE PATTERN WILL REMAIN RELATIVELY UNCHANGED THROUGH THE MIDDLE
OF NEXT WEEK. THE EXTENDED MODELS ARE INCONSISTENT WITH THE DETAILS,
BUT ALL SUGGEST THAT THE BERMUDA HIGH WILL BUILD AGAIN EARLY NEXT
WEEK WITH A BROAD UPPER TROUGH ANCHORED OVER CENTRAL CANADA. A FLAT
FLOW WITH RELATIVELY LOW HEIGHTS WILL RESULT OVER THE CENTRAL UNITED
STATES.

BY SUNDAY, THE ZONAL FLOW ACROSS THE ROCKIES WILL ENHANCE LEE SIDE
TROUGHING OVER THE SOUTHERN HIGH PLAINS AND DISLODGE OUR COOL
SURFACE HIGH. AS MOISTURE RETURNS LATE IN THE DAY ON SUNDAY,
I EXPECT CONVECTION TO ORGANIZE OVER THE CENTRAL PLAINS AND ROLL
EAST OVERNIGHT. THEN, THROUGH AT LEAST WEDNESDAY, THE UPPER FLOW
PATTERN REMAINS FAVORABLE FOR NOCTURNAL MCS FORMATION OVER THE HIGH
PLAINS. CLIMATOLOGICAL AVERAGES FOR KANSAS CITY SUGGEST THAT DAILY
PRECIPITATION CHANCES FOR MID JUNE ARE AROUND 35 PERCENT SO I
BELIEVE THAT OUR CHANCES FOR STORMS WILL BE AT LEAST THAT FOR THE
FIRST HALF OF THE WEEK. IT WILL LIKELY BE VERY HUMID AS DEWPOINTS
POOL ALONG AN EAST WEST FRONTAL BOUNDARY IN OUR VICINITY.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FROM 400 AM CDT FRIDAY UNTIL 400 PM CDT FRIDAY FOR
ZONES KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...FLOOD WATCH FROM 400 AM CDT FRIDAY UNTIL 400 PM CDT FRIDAY FOR
ZONES MOZ001>005...MOZ011>014...MOZ020>022...MOZ028>030...MOZ037...
MOZ043...MOZ053.

WFO EAX
Hazardous weather outlook, Jun 18, 11:42 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT FRI JUN 18 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-182300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE STORMY WEATHER PATTERN WILL RETURN LATE IN THE DAY SUNDAY. WARM
AND MOIST AIR WILL SURGE INTO CENTRAL AND EASTERN KANSAS BY SUNDAY
AFTERNOON SETTING THE STAGE FOR THUNDERSTORM DEVELOPMENT LATE IN THE
DAY. STRONG WIND SHEAR AND INCREASING INSTABILITY MAY BE SUFFICIENT
FOR SUPERCELL THUNDERSTORMS OVER EASTERN KANSAS AND FAR WESTERN
MISSOURI LATE IN THE DAY ON SUNDAY. LARGE HAIL, DAMAGING WIND GUSTS
AND ISOLATED TORNADOES ARE POSSIBLE. SUNDAY NIGHT FLASH FLOODING WILL
BE A CONCERN AS STORMS MOVE INTO CENTRAL AND EASTERN MISSOURI.

DEEP MOISTURE AND MODERATE WIND SHEAR WILL BE PRESENT FOR MOST OF
NEXT WEEK. NEXT WEEKS WEATHER PATTERN WILL RESEMBLE THE PATTERN WE
HAVE HAD OVER THE LAST WEEK AND A HALF. SEVERE STORMS CAPABLE OF
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE POSSIBLE FROM MONDAY
THROUGH AT LEAST WEDNESDAY. FLASH FLOODING ON SMALL STREAMS AND
LARGER SCALE RIVER FLOODING WILL BE POTENTIAL HAZARDS IN THIS
PERSISTENT STORMY PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TOMORROW. OFF AND ON
SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE EARLY PART OF
NEXT WEEK, BEGINNING AS EARLY AS SUNDAY AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Henry

When
June 18, 1:00 PM CST to 8:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408619.